Abstract 076: Lapatinib Reduced Cardiac Hypertrophy Induced By Combined Use Of A Pi3k-mtor Dual Inhibitor And Doxorubicin
The HER2-PI3K-mTOR pathway is pivotal for regulating the physiological function of the heart. Currently, drugs targeting the HER2-PI3K-mTOR pathway are either approved or being tested in clinical trials for cancer therapy. It is, therefore, important to evaluate the cardiac effects of using these drugs. In addition, it is necessary to develop countermeasures to prevent the cardiac side effects if any.
Methods: Three-month old female FVB/n mice were treated with lapatinib (an HER2 inhibitor) or BEZ235 (BEZ, a PI3K-mTOR dual inhibitor), alone or with doxorubicin (DOX). Cardiac function was monitored by echocardiography and hemodynamic measurements. Cardiac morphology was assessed by confocal microscopy and transmission electron microscopy. The activation of signaling molecules were measured by Western blot analysis.
Results: BEZ alone induced cardiac hypertrophy and subsequent heart failure and lapatinib alone induced cardiac failure, in a course of 17 months, respectively. Combination of BEZ with DOX, either concurrently or sequentially, induced cardiac hypertrophy which was associated with higher mortality rate compared to DOX alone. Neuregulin1, a HER receptor ligand worsened, while Lapatinib alleviated, cardiac hypertrophy in these mice. Lapatinib increased the activation of AMPK in DOX+BEZ treated hearts. The cardiac effect of lapatinib was blocked by Compound C, an AMPK inhibitor. Metformin, an AMPK activator, alleviated DOX+BEZ induced cardiac hypertrophy.
Conclusions: BEZ or lapatinib treatment alone induced irreversible cardiac dysfunction in mice. Combined use of BEZ and DOX induced cardiac hypertrophy and early mortality, which were prevented by lapatinib. The cardioprotective effects of lapatinib may rely on activating AMPK in the heart.
- © 2013 by American Heart Association, Inc.